Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 183, NWS Wichita, KS

July 24, 2015Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 24, 2015, 2:56 AM CDT for Lincoln County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2015, 2:56 AM CDT (07:56 UTC)
Expired
Jul 24, 2015, 4:00 AM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:38 AM CDTTSTM WND GST 605 E Lincoln, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2384 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS53 KICT 240756
SVRICT
KSC105-240900-
/O.NEW.KICT.SV.W.0183.150724T0756Z-150724T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
256 AM CDT FRI JUL 24 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 400 AM CDT

* AT 256 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUNTER...OR 
  20 MILES NORTHWEST OF LINCOLN...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...BEVERLY...BARNARD AND ASH GROVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9793 3901 9793 3903 9848 3904 9849
      3922 9849
TIME...MOT...LOC 0756Z 307DEG 28KT 3925 9843 

HAIL...1.00IN
WIND...60MPH
 
$$

HOWERTON
3 follow-up statements
960 
WWUS53 KICT 240823
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
323 AM CDT FRI JUL 24 2015

KSC105-240900-
/O.CON.KICT.SV.W.0183.000000T0000Z-150724T0900Z/
LINCOLN KS-
323 AM CDT FRI JUL 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHERN LINCOLN COUNTY...

AT 323 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF LINCOLN...MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LINCOLN...BEVERLY...BARNARD AND ASH GROVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9793 3901 9793 3903 9848 3904 9849
      3922 9849
TIME...MOT...LOC 0823Z 317DEG 34KT 3913 9821 

HAIL...1.00IN
WIND...60MPH
 
$$

HOWERTON
621 
WWUS53 KICT 240843
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
343 AM CDT FRI JUL 24 2015

KSC105-240900-
/O.CON.KICT.SV.W.0183.000000T0000Z-150724T0900Z/
LINCOLN KS-
343 AM CDT FRI JUL 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHEASTERN LINCOLN COUNTY...

AT 342 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ADA...OR 10
MILES NORTHEAST OF LINCOLN...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LINCOLN...BEVERLY AND BARNARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3903 9834 3913 9827 3922 9813 3922 9793
      3901 9793
TIME...MOT...LOC 0842Z 302DEG 28KT 3911 9797 

HAIL...0.75IN
WIND...60MPH
 
$$

HOWERTON
190 
WWUS53 KICT 240854
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
354 AM CDT FRI JUL 24 2015

KSC105-240904-
/O.EXP.KICT.SV.W.0183.000000T0000Z-150724T0900Z/
LINCOLN KS-
354 AM CDT FRI JUL 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY
WILL EXPIRE AT 400 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3903 9834 3913 9827 3922 9813 3922 9793
      3901 9793
TIME...MOT...LOC 0852Z 307DEG 28KT 3911 9797 

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:49 AM CDT, 7 minutes earlier.

Area forecast discussion, Jul 24, 2:49 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
249 AM CDT FRI JUL 24 2015

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 243 AM CDT FRI JUL 24 2015

THUNDERSTORM ACTIVITY FROM OVERNIGHT COULD LINGER INTO THE EARLY
MORNING HOURS TODAY ACROSS NORTHEAST KANSAS...AND AFFECT SOME OF OUR
NORTHEAST COVERAGE AREAS. THE COMBINATION OF WARMER TEMPERATURES
AND HIGH HUMIDITY WILL LEAD TO DANGEROUS HEAT INDEX VALUES FOR
THIS AFTERNOON/EARLY EVENING...AND GOING HEAT ADVISORY IS ON
TRACK. MODELS SHOW A WEAK UPPER LEVEL WAVE ROTATING AROUND THE
SUB-TROPICAL MID-UPPER LEVEL HIGH CENTER FROM EASTERN COLORADO
INTO SOUTHWEST NEBRASKA TODAY. THUNDERSTORMS ARE EXPECTED TO RE-
DEVELOP AHEAD OF THIS WAVE ACROSS SOUTHWEST NEBRASKA/WESTERN
KANSAS LATE THIS AFTERNOON. THIS ACTIVITY WILL SPREAD SLOWLY
EASTWARD TONIGHT AND COULD REACH CENTRAL KANSAS LATER ON DUE TO
THE WEAK WESTERLY STEERING WINDS ALOFT. A FEW STRONG TO MARGINALLY
SEVERE STORMS ARE POSSIBLE ACROSS CENTRAL KANSAS. THE
THUNDERSTORMS LOOK TO LINGERING INTO THE DAYTIME HOURS ON SATURDAY
OVER CENTRAL KANSAS...AS ISENTROPIC LIFT PERSISTS IN THE 315-320K
LAYER. THUNDERSTORM CHANCES WILL CONTINUE INTO SATURDAY NIGHT
ACROSS MAINLY CENTRAL KANSAS. HEADING INTO SUNDAY THUNDERSTORMS
COULD AFFECT SOME OF EASTERN KANSAS BUT COVERAGE LOOKS LESS.
MEANWHILE HOT AND HUMID CONDITIONS WILL REMAIN OVER THE AREA FOR
THE WEEKEND AND ITS POSSIBLE SOUTHEAST KANSAS COULD SEE AN
EXTENDED PERIOD OF DANGEROUS HEAT INDICES...ADDITIONAL HEAT
HEADLINES COULD BE NEEDED FOR THAT AREA AT SOME POINT.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 243 AM CDT FRI JUL 24 2015

THE HEAT AND HUMIDITY WILL LINGER INTO EARLY NEXT WEEK AS UPPER
LEVEL HIGH PRESSURE DOMINATES OVER THE REGION...HOWEVER LONG RANGE
MODELS ARE SHOWING A SLIGHT PATTERN SHIFT FOR MID TO LATE NEXT
WEEK. A MODEST UPPER LEVEL WAVE WILL MOVE EASTWARD ACROSS THE
NORTHERN PLAINS FOR MID-LATE NEXT WEEK. THIS WILL PUSH A FRONTAL
BOUNDARY SOUTHWARD ACROSS KANSAS WITH INCREASING CHANCES OF
SHOWERS/THUNDERSTORMS FOR WEDNESDAY AND THURSDAY ALONG WITH COOLER
TEMPERATURES.

JAKUB

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1201 AM CDT FRI JUL 24 2015

ICT-HUT-SLN-RSL-CNU...A SMALL CLUSTER OF THUNDERSTORMS CURRENTLY
MOVING SLOWLY SOUTHEAST ACROSS NORTH-CENTRAL KS COULD EVENTUALLY
AFFECT SLN-RSL OVERNIGHT. INCLUDED VCTS FOR NOW...ALTHOUGH TEMPO
GROUPS FOR TS MAY EVENTUALLY BE NEEDED. THERE'S AN OUTSIDE CHANCE
THIS ACTIVITY MAY FESTER ALL THE WAY DOWN TO ICT-HUT TOWARD
DAWN...BUT CHANCE IS TOO LOW TO INCLUDE VCTS AT THIS TIME. BREEZY
SOUTHWEST WINDS ARE EXPECTED FRIDAY...WITH STORMS FIRING OVER FAR
NORTHERN KS/SOUTHERN NE BY FRIDAY EVENING AS A COLD FRONT SLOWLY
APPROACHES FROM THE NORTH. THINKING THIS ACTIVITY SHOULD REMAIN
NORTH OF SLN-RSL THROUGH 06Z FRIDAY NIGHT/EARLY SATURDAY.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   100  77 101  76 /  10  10  10  20
HUTCHINSON     102  77 101  75 /  10  10  20  30
NEWTON         101  76  99  74 /  10  10  20  30
ELDORADO        99  77 100  75 /  10  10  10  20
WINFIELD-KWLD   99  76 100  76 /  10  10  10  20
RUSSELL        103  75  98  73 /  10  30  30  30
GREAT BEND     102  74  99  73 /  10  30  30  40
SALINA         104  78 100  75 /  20  20  20  30
MCPHERSON      102  76  99  75 /  20  20  20  40
COFFEYVILLE     97  76  97  76 /  10  10  10  10
CHANUTE         96  76  98  76 /  10  10  10  10
IOLA            96  76  97  76 /  10  10  10  10
PARSONS-KPPF    96  76  97  76 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 23, 11:08 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1108 PM CDT THU JUL 23 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250415-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1108 PM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT ACROSS NORTHERN AND
CENTRAL KANSAS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A HANDFUL OF STORMS WILL BE CAPABLE OF 60 TO 70 MPH
WINDS AND HALF-DOLLAR SIZE HAIL...ALONG WITH LOCALLY VERY HEAVY
RAINFALL RATES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY AFTERNOON AND EARLY EVENING...HEAT INDICES FROM 105 TO
109 DEGREES ARE LIKELY FOR ALL AREAS. PLEASE REFER TO THE HEAT
ADVISORY STATEMENT FOR DETAILS.

HEAT INDICES FROM 100 TO 105 DEGREES ARE LIKELY FOR MOST AREAS
EACH AFTERNOON FROM SATURDAY THRU TUESDAY.

SMALL CHANCES FOR THUNDERSTORMS WILL EXIST THIS WEEKEND FOR MAINLY
CENTRAL KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE WITH STRONG
WIND GUSTS AND NICKEL SIZE HAIL.

STORM CHANCES WILL INCREASE TUESDAY NIGHT THROUGH WEDNESDAY AS A
WEAK FRONT SLIDES SOUTHWARD INTO THE AREA. A FEW STRONG STORMS
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 24, 2:35 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
235 AM CDT FRI JUL 24 2015

KSZ032-033-240815-
RUSSELL KS-LINCOLN KS-
235 AM CDT FRI JUL 24 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
  NORTHERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 315 AM CDT

* AT 233 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  SOUTH OF OSBORNE TO NEAR TIPTON TO NEAR ASHERVILLE...AND MOVING
  SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...LUCAS...LURAY...BARNARD AND ASH GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3922 9793 3905 9793 3901 9864 3913 9876
      3913 9849 3922 9849
TIME...MOT...LOC 0733Z 299DEG 21KT 3935 9872 3929 9848 3936 9803

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:35 AM CDTSpecial Weather StatementICTLincoln40 min
Jul 24, 4:00 AM CDTSpecial Weather StatementICTSaline30 min
Jul 24, 4:34 AM CDTSpecial Weather StatementICTSaline26 min
Jul 24, 4:55 AM CDTExcessive Heat WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 18 more16 hr
Jul 24, 3:06 PM CDTHeat AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more29 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.